Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 162, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 7:18 AM EDT for Hillsdale County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 7:18 AM EDT (11:18 UTC)
- Expired
- Jul 21, 1998, 7:50 AM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS53 KIWX 211120 RRA SVRFWA MIC059-211150- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 618 AM EST TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HILLSDALE COUNTY IN SOUTH CENTRAL LOWER MICHIGAN * UNTIL 750 AM EDT (650 AM EST) * AT 716 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 14 MILES NORTH OF HILLSDALE OR 9 MILES NORTHEAST OF LITCHFIELD MOVING SOUTHEAST AT 35 MPH. * THIS SEVERE STORM WILL AFFECT THE FOLLOWING LOCATIONS... MOSCOW SOMERSET JEROME WINDS IN EXCESS OF 60 MPH ARE LIKELY SEEK SAFE SHELTER IMMEDIATELY. TEH/TAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:20 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 21, 3:20 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 220 AM EST TUE JUL 21 1998 LOTS TO TALK ABOUT THIS AM SO WILL GET RIGHT TO IT. SFC BNDRY THIS AM LOCATED FROM LSE TO MLI THEN EAST TO FDY. CONVECTIVE OUTFLOW FROM FROM EARLIER CONVECTION IN MI HAS REINFORCED IT WITH NEW MULTICELL CLUSTER DEVELOPING THIS AM OVR FWA. ADDITIONAL DEVELOPMENT NW ACRS S LM ON NOSE OF STRONG LLJ IN IN ELEVATED 850MB WAA ZONE. DEWPOINTS THIS AM QUITE SIGNIFICANT ON WARM SIDE OF BNDRY WITH UPPER 70S NOTED ACRS IL AND IA. 00Z MODELS SIMILAR WITH OVERALL PATTERN BUT HAVE SIGNIFICANT DEFICIENCIES THRU FCST PD. NO MODEL PICKED UP STRENGTH OR CORRECT ORIENTATION OF LLJ THIS AM OR DEGREE OF MOISTURE POOLING SOUTH OF BNDRY. XPC CURRENT CONV CLUSTER ACRS LM TO CONT THIS AM WITH GRADUAL TURN MORE SE PER 850-300MB THCK. ADDITIONAL DEVELOPMENT APPEARS LIKELY INVOF BNDRY AND HIGH THTE ADVT SEEN ON ADAS FROM SW WI INTO NE IL. DIURNAL DECREASE IN LLJ WILL LATER THIS AM WILL LEAD TO PLENTY OF SS TODAY. RECENT RAINFALL AND EVAPOTRANSPIRATION EFFECTS TODAY TO PUSH DWPTS INTO UPR 70S LOW 80S AND COMBINED WITH LOW TO MID 90S WILL PUSH HEAT INDICIES INTO 105 TO 115 RANGE. NSHARP MODIFIED FCST SNDGS THIS PM SHOW EXTREME INSTABILITY ACRS AREA WITH MUCAPES NR 7000J/KG. SHOULD BE ENOUGH SHR ALONG BNDRY TO SUPPORT ORGANIZED CONVECTION BY EVENING IF NOT SOONER. SPC SVR THREAT GOOD CALL IN FACE OF SUCH EXTREME INSTABILITY. NGM DOES BRING WEAK UPR SW COMBINED WITH INCREASING LLJ AND UPR DVRG MAX ACRS NORTHERN FA THIS EVENING SO CURRENT 50 POP FOR IN ZONES ON TARGET. GROUND STILL FAIRLY DRY BUT WATER MAY BECOME A PROBLEM IF TRAINING DEVELOPS. BNDRY LIKELY TO MOVE LITTLE THRU WED WITH ZONAL FLOW AND STRONGER UPR FLOW TO THE NORTH. SERIES OF WEAK UPR SWS EMBEDDED IN THE FLOW AND CONVERGENCE INVOF BNDRY TO PROVIDE FOCUS FOR PDS OF SHOWERS AND STORMS. RECOMMEND UPING POP TONIGHT FOR MI AND OH ZONES. SBN 093/072 085/066 080 66455 FWA 093/072 086/067 081 66455 AOH 093/072 088/069 082 66355 .IWX...HEAT ADVISORY FOR ENTIRE CWA FOR TODAY. TEH
In the hours before
Local storm report, Jul 21, 6:13 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 AM COLDWATER MI WIND DAMAGE
07/21/98 BRANCH WIDESPREAD DAMAGE TO
TREES AND POWER LINES
IN TOWN AND ACROSS COUNTYLocal storm report, Jul 21, 6:13 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 AM COLDWATER MI WIND DAMAGE
07/21/98 BRANCH WIDESPREAD DAMAGE TO
TREES AND POWER LINES
IN TOWN AND ACROSS COUNTYLocal storm report, Jul 21, 6:14 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST TUE JUL 21 1998...CORRECTED TIME
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 AM COLDWATER MI WIND DAMAGE
07/21/98 BRANCH WIDESPREAD DAMAGE TO
TREES AND POWER LINES
n IN TOWN AND ACROSS
COUNTYLocal storm report, Jul 21, 6:14 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST TUE JUL 21 1998...CORRECTED TIME
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 AM COLDWATER MI WIND DAMAGE
07/21/98 BRANCH WIDESPREAD DAMAGE TO
TREES AND POWER LINES
n IN TOWN AND ACROSS
COUNTYSpecial weather statement, Jul 21, 6:38 AM EDT, 40 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 538 AM EST TUE JUL 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. ...SEVERE THUNDERSTORM WATCH #763 IS IN EFFECT FOR NORTHWEST OHIO UNTIL NOON EDT... THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS WERE ONGOING ACROSS NORTHWEST OHIO THIS MORNING. THESE THUNDERSTORMS WILL REINFORCE A STATIONARY FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHERN INDIANA THIS MORNING. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE ALONG THE BOUNDARY THIS MORNING WITH THE MAIN THREATS FROM DAMAGING WIND GUSTS AND LARGE HAIL. THE ATMOSPHERE IS FORECAST TO BECOME EXTREMELY UNSTABLE LATE THIS AFTERNOON AND WITH THE DEVELOPMENT OF A STRONG LOW LEVEL JET THIS EVENING. CONVERGENCE INTO THIS STATIONARY FRONT COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE AND A STRONG JET STREAM TO THE NORTH WILL REDEVELOP STORMS ACROSS THE AREA. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD STAY ABREAST OF THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS SEVERE WEATHER POTENTIAL LATE TONIGHT. TEH
Special weather statement, Jul 21, 6:38 AM EDT, 40 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 538 AM EST TUE JUL 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. ...SEVERE THUNDERSTORM WATCH #763 IS IN EFFECT FOR NORTHWEST OHIO UNTIL NOON EDT... THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS WERE ONGOING ACROSS NORTHWEST OHIO THIS MORNING. THESE THUNDERSTORMS WILL REINFORCE A STATIONARY FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHERN INDIANA THIS MORNING. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE ALONG THE BOUNDARY THIS MORNING WITH THE MAIN THREATS FROM DAMAGING WIND GUSTS AND LARGE HAIL. THE ATMOSPHERE IS FORECAST TO BECOME EXTREMELY UNSTABLE LATE THIS AFTERNOON AND WITH THE DEVELOPMENT OF A STRONG LOW LEVEL JET THIS EVENING. CONVERGENCE INTO THIS STATIONARY FRONT COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE AND A STRONG JET STREAM TO THE NORTH WILL REDEVELOP STORMS ACROSS THE AREA. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD STAY ABREAST OF THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS SEVERE WEATHER POTENTIAL LATE TONIGHT. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:46 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 34 min |
| Jul 21, 5:23 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 47 min |
| Jul 21, 5:45 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 45 min |
| Jul 21, 5:18 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 47 min |
| Jul 21, 7:17 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 48 min |
| Jul 21, 7:43 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 47 min |
| Jul 21, 7:47 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 48 min |
| Jul 21, 7:56 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.